Hail, Robeson
- When
- May 22, 6:27 PM EST to 6:29 PM EST
- Where
- Robeson County, 0.3 mi S of Lumber Bridge
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.876, -79.069
Hail to the size of nickels was reported.
A lone thunderstorm developed during the late afternoon and strengthened to severe levels as it interacted with the seabreeze boundary just before sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A lone thunderstorm developed during the late afternoon and strengthened to severe levels as it interacted with the seabreeze boundary just before sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 2:20 PM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 320 PM EDT SUN MAY 22 2011 .SYNOPSIS... HIGH PRESSURE WILL REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK. A SLOW MOVING TROUGH OF LOW PRESSURE WILL APPROACH THE AREA LATE IN THE WEEK BRINGING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM SUNDAY...REALLY HEATING UP THIS AFTERNOON WITH WIDESPREAD LOWER 90S BEING RECORDED. MARINE INFLUENCE E OF THE SEABREEZE IS HOLDING TEMPS TO THE UPPER 70S AND LOWER 80S. SATELLITE IMAGERY SHOWS AN ENHANCED CUMULUS FIELD ALONG AND W OF SEABREEZE...WHICH CONTINUES TO MAKE GOOD INLAND PROGRESS. CAP HAS SO FAR BEEN RESILIENT AND NO CONVECTION HAS YET DEVELOPED. HOWEVER...MID LEVEL CAP IS EXPECTED TO ERODE AFTER PEAK HEATING AND SO THERE IS STILL A CHANCE THAT SOME CONVECTION COULD DEVELOP ALONG AND INLAND FROM THE SEABREEZE. MESOSCALE ANALYSIS SHOWS SURFACE BASED CAPES NEAR 3000 J/KG AND DOWNDRAFT CAPE NEAR 650 J/KG...HIGHEST ACROSS THE PEE DEE REGION. THERE COULD BE SOME GUSTY WINDS IN ASSOCIATION WITH THUNDERSTORMS THAT DO DEVELOP OR MOVE INTO THE AREA. MODEL PROFILES HAVE BACKED OFF ON THE MAGNITUDE AND DURATION OF THE MOISTURE IN THE LOW LEVELS OVERNIGHT. COUPLE THIS WITH THICK CLOUD COVER BRUSHING THE AREA AS IT MOVES BY TO OUR N AND DECIDED TO BACK OFF...AT LEAST SLIGHTLY ON THE STRATUS/FOG VERY LATE TONIGHT AND MON MORNING. LATEST GUIDANCE SUGGESTS STRATUS WOULD BE MORE LIKELY THAN FOG. EXPECT MINIMUMS WILL REMAIN ON THE BALMY SIDE...5 TO 10 DEG ABOVE NORMAL AS SSW LOW LEVEL JET STRENGTHENS. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 PM SUNDAY...EXPECT THE UPPER RIDGE TO FLATTEN OUT BUT AT THIS STAGE OF THE GAME THAT TRANSLATES TO A HOT AND DUSTY FORECAST. DEEP WSW FLOW WILL KEEP THE MID LEVELS DRY AND CAPPED...SUPPORTING THE FIRST LEGITIMATE HEAT WAVE OF THE SEASON. OFTEN IN AN EARLY SUMMER HEAT EPISODE THE GFS MOS IS TOO WARM...HOWEVER EXPERIENCE THE LAST SEVERAL YEARS HAS SHOWN THAT IF NAM MOS IS EVEN WARMER IT IS THE WAY TO GO. THEREFORE WE WILL LOOK FOR HIGHS GETTING INTO THE MID 90S INLAND...AND MID 80S ALONG THE IMMEDIATE COAST. MIXING IS NOT OVERLY DEEP DUE TO MID-LEVEL WARM AIR SO DEWPOINTS WILL ONLY DROP INTO THE UPPER 60S...SUPPORTING HEAT INDICES NEAR 100 EACH AFTERNOON. SEABREEZE WILL BE PINNED FAIRLY CLOSE TO THE COAST...AND WHILE WE CANNOT RULE OUT A STRAY AFTERNOON THUNDERSTORM...WILL NOT MENTION IT IN THE ZONES AS MID-LEVEL CAP REALLY LIMITS THE POTENTIAL. GIVEN THE LAST TWO MORNINGS THE OTHER QUESTION IS FOG. HOWEVER SW WINDS WILL STAY UP AROUND 5-6 KT EACH NIGHT SO WILL NOT CARRY ANY FOG AT THIS TIME. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... AS OF 3 PM SUNDAY...MEDIUM RANGE MODELS STILL ADVERTISING A TREND TOWARD MORE UNSETTLED CONDITIONS ESPECIALLY THE LATTER HALF OF THE PERIOD. INITIALLY STRONG RIDGING ALOFT WILL PRECLUDE CONVECTION FOR THE MOST PART. AS A MID LEVEL CUTOFF MOVES SLOWLY INTO THE OHIO VALLEY AND IS REINFORCED LATER IN THE WEEKEND HEIGHT FALLS ALLOW THE THERMAL PROFILES TO BECOME MORE CONDUCIVE FOR CONVECTION. POPS INCREASE INCREMENTALLY FROM FRIDAY THROUGH SUNDAY. THE HEAT REMAINS ON INITIALLY WITH THE RIDGE WITH HIGHS EIGHT TO TEN DEGREES ABOVE NORMAL THURSDAY ESPECIALLY INLAND. TEMPERATURES DECREASE TO NEAR NORMAL VALUES FRIDAY THROUGH SUNDAY WITH THE INCREASE IN MOISTURE. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 18Z...CONFIDENCE IS HIGH VFR WILL CONTINUE AT ALL TERMINALS THROUGH THIS EVENING. SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY BY LATE AFTERNOON AT SPEEDS OF 5-15 MPH...HIGHEST AT THE COASTAL TERMINALS. PARAMETERS LOOK WEAK FOR CONVECTION THIS AFTERNOON. BUT THERE WILL BE A BETTER CHANCE FOR CONVECTION AT FLO/LBT LATE THIS AFTERNOON AND EARLY EVENING. THIS WILL BE ESPECIALLY TRUE IF THE SEA BREEZE MOVES INLAND TO NEAR THOSE TERMINALS AT THAT TIME. BEST CHANCES APPEAR TO BE NEAR OR JUST TO THE NORTH OF KLBT. WILL JUST INDICATE CB IN KLBT/KFLO TAFS WITH VCSH AT KLBT ATTM. SOME OF THIS ACTIVITY MAY HOLD TOGETHER AND MOVE TO NORTH OF KILM BY 07Z. WINDS WILL BECOME LIGHT SOUTH BY EARLY EVENING. ALTHOUGH FORECAST SOUNDINGS SUGGEST ANOTHER ROUND OF POTENTIALLY DENSE GROUND FOG OVERNIGHT...IF SURFACE WINDS REMAIN AROUND 5 KNOTS OVERNIGHT AS IS USUALLY THE CASE IN A WARM AIR ADVECTION SCENARIO...MOISTURE COULD POOL NEAR A SUBSIDENCE INVERSION RESULTING IN LIFR/IFR CEILINGS. CEILINGS SHOULD RISE TO VFR AROUND 13Z MONDAY MORNING WITH SOUTH-SOUTHWEST WINDS 10-15 KNOTS. EXTENDED OUTLOOK...LOW CONFIDENCE IFR FOG EACH MORNING. ISOLATED THUNDERSTORMS POSSIBLE THROUGHOUT THE OUTLOOK PERIOD. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 3 PM SUNDAY...TEMP/PRESSURE GRADIENT WILL BE TIGHTEST ACROSS THE NEARSHORE WATERS THROUGH THIS EVE AND THIS IS WHERE HIGHEST WINDS WILL BE FOUND. SOUTHERLY NOCTURNAL JET LATE TONIGHT WILL AID IN KEEPING WINDS UP ACROSS THE WATERS ALTHOUGH THIS JETTING WILL BE MORE PROMINENT MON NIGHT. WIND DIRECTION WILL BE FROM THE S THROUGH TONIGHT. SEAS WILL BE COMPRISED MAINLY OF WIND WAVE...BUT THERE WILL BE A WEAK E TO SE...10-12 SECOND SWELL. CONDITIONS WILL REMAIN BELOW SMALL CRAFT SHOULD EXERCISE CAUTION. SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 3 PM SUNDAY...RIDGE OF HIGH PRESSURE OFF THE CAROLINA COAST AND WEAK TROFINESS OVER THE INLAND CAROLINAS WILL MAINTAIN A PERSISTENT S-SW GRADIENT OVER THE AREA. WILL LIKELY SEE SOME OSCILLATIONS IN WIND SPEEDS ASSOCIATED WITH THE SEABREEZE AND MOVEMENT OF THE PIEDMONT TROF...BUT FOR NOW WILL BROAD-BRUSH IT WITH A SOLID 15 KT FOR MUCH OF THE PERIOD. SEAS GENERALLY A CONFUSED 3-4 FT...WITH A S-SW WIND CHOP SUPERIMPOSED ON AN 8-SECOND SE SWELL. LONG TERM /WEDNESDAY THROUGH FRIDAY/... AS OF 3 PM SUNDAY...ESSENTIALLY NO CHANGES TO THE EXTENDED COASTAL WATERS FORECAST AS BERMUDA HIGH PRESSURE AND THE PIEDMONT THROUGH WILL BE THE DOMINANT FEATURES. SOUTHERLY FLOW OF 10-15 KNOTS WEDNESDAY AND THURSDAY WILL BACK TO A BIT TO SOUTHEASTERLY FRIDAY. SEAS WILL HOVER IN A RANGE OF 3-4 FEET WITH AN OCCASIONAL INTRUSION INTO FIVE FEET. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RJD SHORT TERM...RAS LONG TERM...SHK AVIATION...RJD/MRR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 323 AM EDT SUN MAY 22 2011 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 053>056-230730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 323 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
646 PM EDT SUN MAY 22 2011
NCZ087-222345-
ROBESON-
646 PM EDT SUN MAY 22 2011
...A STRONG THUNDERSTORM MOVING INTO NORTHERN ROBESON COUNTY...
AT 644 PM EDT...A STRONG THUNDERSTORM WAS...5 MILES NORTH OF REX...OR
10 MILES EAST OF RAEFORD...MOVING SOUTH AT 10 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. WITH THE SLOW
MOVEMENT OF THIS STORM...RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH
ISOLATED HIGHER AMOUNTS CAN BE EXPECTED IN A SHORT PERIOD OF
TIME...POSSIBLY LEADING TO LOCALIZED MINOR FLOODING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BARKER TEN MILE...
HOWELLSVILLE...REX...SHANNON...ST. PAULS...LUMBER BRIDGE...PARKTON
AND RENNERT.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3466 7882 3466 7913 3485 7917 3493 7908
3493 7897
15The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail to the size of nickels was reported.
Multiple trees down including a large oak snapped halfway up. A fence was also destroyed.
Hail a little larger than quarters was reported along Quick Road.
Hail to the size of quarters was reported along Hancock Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316353, 316355, 316351, 316357.